Illinois, 2014Hail and Damaging Winds in Illinois, June 22, 2014
June 22, 2014 · NWS ILX · 4 events in 3 counties and zones
An upper-level disturbance interacting with an unstable airmass triggered scattered thunderstorms during the afternoon of June 22nd. A few of the cells produced damaging wind gusts of around 60 mph and hail as large as quarters across the Illinois River Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $24,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper-level disturbance interacting with an unstable airmass triggered scattered thunderstorms during the afternoon of June 22nd. A few of the cells produced damaging wind gusts of around 60 mph and hail as large as quarters across the Illinois River Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 22, 1:40 PM CST, 1 hour 50 minutes earlier.
Area forecast discussion, Jun 22, 1:40 PM CST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
240 PM CDT Sun Jun 22 2014
.DISCUSSION...
ISSUED 230 PM CDT Sun Jun 22 2014
SHORT TERM...Tonight through Wednesday
MCV responsible for the deep convection across Iowa and parts of
extreme west central Illinois through the afternoon hours will
track east-northeast into far northwest Illinois/southwest
Wisconsin this evening. Better instability across west central
Illinois with most of the hi-res models suggesting that will be
where the better chance of thunderstorms will be at least thru
the evening hours. High capes but weak 0-6km effective shears
will produce some isold strong winds along with torrential
rainfall in a short period of time, again mainly for the north.
After that, another mid level disturbance, MCV over far western
Iowa may bring another round of showers and storms thru Iowa and
into our northern areas overnight. Not very confident what affect
the initial convection from this afternoon and evening will have
on additional showers and storms later tonight as the second MCV
approaches from the west. Will continue to hold on to the higher
POPs across the north half of the forecast area overnight as it
will be closest to a weak frontal boundary and the remnant MCV to
our north. As a cold front edges closer to us on Monday, coverage
of showers and storms will increase during the afternoon and
evening hours and gradually spread east and southeast over the
remainder of the area Monday night. The front should begin to
settle into our east and southeast counties by Tuesday morning and
that is where the better rain chances will reside.
Once the upper wave and frontal boundary shifts off to our east
Tuesday night into Wednesday, the latest ECMWF suggests surface
high pressure will build over the northern Great Lakes with most
of the better precip chances to our south. However, this is a
bit of a change from what we saw yesterday so will not totally
remove POPs from the forecast until we get some better run to
run consistency. Will hold on to slights in the grids for now.
LONG TERM...Thursday through Sunday
500 mb heights forecast to rise as ridging builds over the
southeast U.S. at the start of this forecast period. Latest ECMWF
is more aggressive with this idea as compared to the operational
GFS which is much more suppressed with the flow over the lower
48. We haven't seen much in the way of amplification of the
subtropical ridge yet so far this Spring/early Summer so am not
very confident the ECMWF solution is on the right track. It has
tried to amplify the ridge in the southast several times over the
past month or so while the GFS was not nearly as aggressive with
the southeast U.S. ridge which has been the case so far. As a
result, will not make any significant changes to the extended.
Model ensembles not very clear cut with respect to an upper level
feature tracking northeast across the southern Plains late Wed
into Thursday with the latest ECMWF further south with the track.
As a result, the bulk of the precip looks to be south of our area
as the upper level heights build. Will continue with at least low
chance POPs Thursday and Friday to see if models hold on to this
idea in future runs. As we head into the weekend, it appears the
stronger flow will shift north where it should be this time of
year taking the better precip chances with it. No significant
temperature changes during this period with afternoon readings
starting out in the lower 80s on Thursday and then edging up into
the mid or upper 80s by Sunday as the upper level ridge expands
north and west into the Midwest.
Smith
&&
.AVIATION...
ISSUED 1222 PM CDT Sun Jun 22 2014
Scattered convection has developed over western Illinois and is
slowly moving east. AWIPS timing tools would place it in the
KPIA/KSPI area in the 20-21Z time frame, but some uncertainty in
the eastward progression, so will limit afternoon VCTS mention to
these two sites at the moment, and bring them into KBMI/KDEC
toward 00Z. A larger area of showers and scattered storms is
expected to move through after 06Z. Then after a short break
beginning near sunrise, additional convective development is
anticipated toward the end of the forecast period, as a cold front
moves in from the northwest.
Geelhart
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 22, 2:12 PM CST, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
312 PM CDT SUN JUN 22 2014
ILZ027>030-036-040-231100-
FULTON-KNOX-MARSHALL-PEORIA-SCHUYLER-STARK-
312 PM CDT SUN JUN 22 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...NORTHWEST OF THE ILLINOIS RIVER.
.DAY ONE...TONIGHT
PERIODS OF THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TONIGHT.
WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW OF THE
STORMS MAY BRIEFLY PRODUCE LARGE HAIL AND DAMAGING WINDS. THIS
WOULD BE MOST LIKELY THROUGH MID EVENING. IN ADDITION...FREQUENT
CLOUD TO GROUND LIGHTNING CAN BE EXPECTED...AS WELL AS LOCALIZED
AREAS OF VERY HEAVY RAIN IN A SHORT PERIOD OF TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS WILL BE LIKELY MONDAY INTO MONDAY NIGHT. WHILE
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...SOME OF THE STORMS MAY
PRODUCE GUSTY WINDS AND SOME HAIL.
SCATTERED THUNDERSTORMS ARE ALSO ANTICIPATED THURSDAY THROUGH
FRIDAY. THESE ARE CURRENTLY NOT EXPECTED TO BECOME SEVERE.
.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 4 PM AND 8 PM.
ILZ031-037-038-041>043-047>053-231100-
CASS-CHRISTIAN-DE WITT-LOGAN-MACON-MASON-MCLEAN-MENARD-MORGAN-
SANGAMON-SCOTT-TAZEWELL-WOODFORD-
312 PM CDT SUN JUN 22 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA THIS
EVENING...WITH ADDITIONAL STORMS ARRIVING AFTER MIDNIGHT. NO
SEVERE WEATHER IS EXPECTED...BUT SOME OF THE STORMS MAY PRODUCE
SOME GUSTY WINDS. FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY
HEAVY RAINFALL IS ALSO EXPECTED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS WILL BE LIKELY MONDAY INTO MONDAY NIGHT. WHILE
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...SOME OF THE STORMS MAY
PRODUCE GUSTY WINDS AND SOME HAIL.
SCATTERED THUNDERSTORMS ARE ALSO ANTICIPATED THURSDAY THROUGH
FRIDAY. THESE ARE CURRENTLY NOT EXPECTED TO BECOME SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
ILZ044>046-054>057-061>063-066>068-071>073-231100-
CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-PIATT-RICHLAND-SHELBY-
VERMILION-
312 PM CDT SUN JUN 22 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL ILLINOIS AND
SOUTHEAST ILLINOIS.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS ARE POSSIBLE LATER THIS EVENING AND
OVERNIGHT. HOWEVER...THESE ARE NOT EXPECTED TO BE SEVERE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS WILL BE LIKELY MONDAY INTO MONDAY NIGHT. WHILE
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...SOME OF THE STORMS MAY
PRODUCE GUSTY WINDS AND SOME HAIL.
SCATTERED THUNDERSTORMS WILL LINGER INTO TUESDAY NIGHT...AND
ADDITIONAL STORMS ARE POSSIBLE THURSDAY AND FRIDAY. THESE ARE
CURRENTLY NOT EXPECTED TO BECOME SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
GEELHART
In the hours before
Local storm report, Jun 22, 9:50 AM CST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1050 AM CDT SUN JUN 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM TSTM WND DMG BROWNING 40.13N 90.37W
06/21/2014 SCHUYLER IL LAW ENFORCEMENT
POWER LINES DOWN IN TOWN OF BROWNING
&&
JRPLocal storm report, Jun 22, 10:22 AM CST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
1122 AM CDT SUN JUN 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 PM HAIL MARIETTA 40.50N 90.39W
06/21/2014 M0.88 INCH FULTON IL PUBLIC
0210 PM HAIL FAIRVIEW 40.65N 90.19W
06/21/2014 M0.75 INCH FULTON IL PUBLIC
0225 PM HAIL MARIETTA 40.50N 90.39W
06/21/2014 M1.00 INCH FULTON IL TRAINED SPOTTER
0235 PM HAIL VERMONT 40.30N 90.43W
06/21/2014 M0.75 INCH FULTON IL PUBLIC
0238 PM HAIL 1 NW SMITHFIELD 40.48N 90.31W
06/21/2014 M0.88 INCH FULTON IL TRAINED SPOTTER
0242 PM TSTM WND DMG YATES CITY 40.78N 90.01W
06/21/2014 KNOX IL CO-OP OBSERVER
NUMEROUS TREE LIMBS DOWN, CORN STALKS BLOWN DOWN AND
BROKEN IN TWO
0245 PM TSTM WND DMG ELMWOOD 40.78N 89.97W
06/21/2014 PEORIA IL EMERGENCY MNGR
HEALTHY TREES UP TO 12 INCHES IN DIAMETER WERE BLOWN OVER
ON THE SOUTHEAST SIDE OF ELMWOOD.
0245 PM HAIL 2 N ELMWOOD 40.81N 89.97W
06/21/2014 M1.75 INCH PEORIA IL EMERGENCY MNGR
0302 PM HAIL RAY 40.22N 90.48W
06/21/2014 M1.00 INCH SCHUYLER IL EMERGENCY MNGR
0306 PM TSTM WND DMG BROWNING 40.13N 90.37W
06/21/2014 SCHUYLER IL LAW ENFORCEMENT
POWER LINES DOWN IN TOWN OF BROWNING
0318 PM HAIL ASTORIA 40.23N 90.36W
06/21/2014 M1.00 INCH FULTON IL EMERGENCY MNGR
0320 PM TSTM WND DMG FOREST CITY 40.37N 89.83W
06/21/2014 MASON IL EMERGENCY MNGR
POWER LINES DOWN BLOWN IN FOREST CITY.
0320 PM HAIL 3 W ASTORIA 40.23N 90.41W
06/21/2014 M1.25 INCH FULTON IL TRAINED SPOTTER
LOTS OF PENNY AND NICKEL-SIZED HAIL FALLING ALONG US-24
BEWEEN ASTORIA AND 3 W ASTORIA...LARGEST HAIL STONES
MEASURED 1.2 INCHES IN DIAMETER.
0326 PM HAIL ASTORIA 40.23N 90.36W
06/21/2014 M1.75 INCH FULTON IL EMERGENCY MNGR
0330 PM TSTM WND DMG FOREST CITY 40.37N 89.83W
06/21/2014 MASON IL PUBLIC
LARGE TREE DOWN, DESTROYING A MOTORHOME. REPORT VIA
FACEBOOK
0339 PM HAIL EUREKA 40.72N 89.28W
06/21/2014 M0.50 INCH WOODFORD IL EMERGENCY MNGR
HALF INCH HAIL REPORTED A HALF MILE EAST OF EUREKA.
0339 PM TSTM WND DMG MASON CITY 40.20N 89.70W
06/21/2014 MASON IL LAW ENFORCEMENT
POWER LINES BLOWN DOWN IN MASON CITY...RELAYED THROUGH
SHERIFFS OFFICE.
0340 PM HEAVY RAIN BEARDSTOWN 40.01N 90.43W
06/21/2014 E1.50 INCH CASS IL TRAINED SPOTTER
1.50 TO 1.75 INCHES OF RAIN FELL IN 30 TO 45 MINUTES
CAUSING MINOR STREET FLOODING.
0340 PM HAIL BEARDSTOWN 40.01N 90.43W
06/21/2014 E0.75 INCH CASS IL TRAINED SPOTTER
0342 PM TSTM WND GST 1 E DEER CREEK 40.63N 89.31W
06/21/2014 M52.00 MPH WOODFORD IL TRAINED SPOTTER
0342 PM HAIL 1 E DEER CREEK 40.63N 89.31W
06/21/2014 M0.88 INCH WOODFORD IL TRAINED SPOTTER
0343 PM TSTM WND DMG SAN JOSE 40.31N 89.60W
06/21/2014 MASON IL LAW ENFORCEMENT
TREE BLOWN DOWN ON HIGHWAY 136 NEAR SAN JOSE...RELAYED
THROUGH SHERIFFS OFFICE.
0352 PM TSTM WND DMG NEW HOLLAND 40.18N 89.58W
06/21/2014 LOGAN IL EMERGENCY MNGR
LARGE TREES WERE BLOWN DOWN IN NEW HOLLAND.
0642 PM TSTM WND DMG BISMARCK 40.27N 87.60W
06/21/2014 VERMILION IL EMERGENCY MNGR
NUMEROUS REPORTS OF TREES DOWN ON POWER POLES OR ACROSS
ROADS FROM BISMARCK TO DANVILLE.
0642 PM TSTM WND DMG DANVILLE 40.14N 87.62W
06/21/2014 VERMILION IL EMERGENCY MNGR
LARGE TREE DOWN AT LIBERTY LANE AND FERNDALE. TREE
BLOCKING ROAD.
0642 PM TSTM WND GST VERMILION COUNTY AIRPOR 40.20N 87.60W
06/21/2014 M64.00 MPH VERMILION IL AWOS
0700 AM HEAVY RAIN ST. DAVID 40.49N 90.05W
06/22/2014 M1.13 INCH FULTON IL CO-OP OBSERVER
24-HOUR TOTAL
0700 AM HEAVY RAIN VIRGINIA 39.95N 90.21W
06/22/2014 M1.29 INCH CASS IL CO-OP OBSERVER
24-HOUR TOTAL
0700 AM HEAVY RAIN 5 NNE ARENZVILLE 39.95N 90.34W
06/22/2014 M1.33 INCH CASS IL COCORAHS
24-HOUR TOTAL
0700 AM HEAVY RAIN BEARDSTOWN 40.01N 90.43W
06/22/2014 M1.12 INCH CASS IL CO-OP OBSERVER
24-HOUR TOTAL
0700 AM HEAVY RAIN HAVANA 40.30N 90.06W
06/22/2014 M1.10 INCH MASON IL CO-OP OBSERVER
24-HOUR TOTAL
&&
JRPSpecial weather statement, Jun 22, 2:50 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
350 PM CDT SUN JUN 22 2014
ILZ040-222130-
SCHUYLER-
350 PM CDT SUN JUN 22 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCHUYLER COUNTY
UNTIL 430 PM CDT...
AT 346 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GOLDEN...OR 22 MILES WEST OF RUSHVILLE...
MOVING NORTHEAST AT 15 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM. VERY HEAVY RAIN OF UP TO 1 INCH...AS WELL AS INTENSE CLOUD TO
GROUND...IS ALSO LIKELY.
PEOPLE IN WESTERN SCHUYLER COUNTY...INCLUDING THE VILLAGE OF
BROOKLYN...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS...AND BE PREPARED TO TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN.
LAT...LON 4028 9091 4029 9091 4028 9064 4028 9063
4027 9063 4011 9078 4011 9092
TIME...MOT...LOC 2050Z 222DEG 15KT 4014 9097
GEELHARTThunderstorm Wind, Mason
- When
- June 22, 3:30 PM CST to 3:35 PM CST
- Where
- Mason County, 1.76 mi N of Manito Waddell Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 40.505, -89.785
A partially rotten 16-inch diameter tree was blown down onto Manito Road just south of Sky Ranch Road.
Hail, Peoria
- When
- June 22, 4:26 PM CST to 4:27 PM CST
- Where
- Peoria County, 3 mi S of Hanna City
- Measured
- 1 in hail
- Reported by
- Mesonet
- Coordinates
- 40.637, -89.800
Thunderstorm Wind, Knox
- When
- June 22, 4:32 PM CST to 4:37 PM CST
- Where
- Knox County, St Augustine
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 40.720, -90.400
Strong thunderstorm winds caused minor roof damage to a garage.
Thunderstorm Wind, Peoria
- When
- June 22, 4:45 PM CST to 4:50 PM CST
- Where
- Peoria County, 0.25 mi ESE of Orange Prairie
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Amateur Radio
- Coordinates
- 40.768, -89.666
Several trees were snapped or uprooted in the Lynnhurst Subdivision in Peoria.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Texas, June 22, 2014$2.2 million · 70 kt wind · 16 events
- Tornadoes and Hail in Texas, June 22, 2014EF1 · 41 events
- Hail and Damaging Winds in Kansas, June 22, 2014$35,000 · 1.75 in hail · 14 events
- Hail and Damaging Winds in Iowa, June 22, 2014$46,000 · 61 kt wind · 7 events
- Hail and Damaging Winds in Kansas, June 22, 20142.75 in hail · 34 events
- Tornadoes and Hail in Oklahoma, June 22, 2014EF1 · 10 events
- Damaging Winds in Texas, June 22, 2014$18,000 · 53 kt wind · 2 events
- Tornado and Hail in Colorado, June 22, 2014$6,000 · EF0 · 14 events
- Hail and Damaging Winds in Colorado, June 22, 20141.5 in hail · 11 events
- Flash Flood and Damaging Winds in Oklahoma, June 22 to 23, 201460 kt wind · 10 events
- Damaging Winds in Illinois, June 22, 201461 kt wind · 9 events
- Hail and Damaging Winds in Georgia, June 22, 2014$2,000 · 53 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 527308, 527306, 527310, 527312.